Thrombotic Thrombocytopenic Purpura Associated with Ticlopidine: A Review of 60 Cases


    loading  Checking for direct PDF access through Ovid

Abstract

BackgroundThrombotic thrombocytopenic purpura, a life-threatening multisystem disease, has been infrequently associated with use of ticlopidine, a platelet anti-aggregating agent.PurposeTo review 60 cases of ticlopidine-associated thrombotic thrombocytopenic purpura.Data SourcesMedical records, published case reports, and case reports submitted to the U.S. Food and Drug Administration.Study SelectionInstances of ticlopidine-associated thrombotic thrombocytopenic purpura were identified.Data SynthesisTiclopidine had been prescribed for less than 1 month in 80% of the patients, and normal platelet counts had been found within 2 weeks of the onset of thrombotic thrombocytopenic purpura in most patients. Mortality rates were higher among patients who were not treated with plasmapheresis than among those who underwent plasmapheresis (50% compared with 24%; P < 0.05).ConclusionsTiclopidine use may be associated with the development of thrombotic thrombocytopenic purpura, usually within 1 month of initiation of therapy. The onset of ticlopidine-associated thrombotic thrombocytopenic purpura is difficult to predict, despite close monitoring of platelet counts.

    loading  Loading Related Articles